Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 94, NWS Salt Lake City, UT

September 23, 2005Box Elder County, Cache County, Weber County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 23, 2005, 8:21 PM MDT for Box Elder County, Cache County, Weber County, Utah. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2005, 8:21 PM MDT (02:21 UTC)
Expired
Sep 23, 2005, 9:00 PM MDT
In force
39 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Box Elder County, UT, Cache County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 28 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 2.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2005-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2005-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3591 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 240222
SVRSLC
UTC003-005-057-240300-
/O.NEW.KSLC.SV.W.0094.050924T0221Z-050924T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
821 PM MDT FRI SEP 23 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BOX ELDER COUNTY IN UTAH
  THIS INCLUDES THE CITY OF BRIGHAM CITY
  SOUTHWESTERN CACHE COUNTY IN UTAH
  WEBER COUNTY IN UTAH
  THIS INCLUDES THE CITIES OF...OGDEN...HUNTSVILLE

* UNTIL 900 PM MDT

* AT 817 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 16
  MILES SOUTHWEST OF WILLARD...OR ABOUT 18 MILES NORTHWEST OF
  SUNSET...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLARD BY 835 PM MDT
  NORTH OGDEN...7 MILES SOUTH OF PERRY AND 9 MILES SOUTH OF BRIGHAM
  CITY BY 840 PM MDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF ON OR NEAR WILLARD BAY...GET OUT OF THE WATER AND MOVE INDOORS OR 
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 4143 11247 4117 11237 4119 11166 4165 11178

$$

BAS
2 follow-up statements
000 
WWUS55 KSLC 240246
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
846 PM MDT FRI SEP 23 2005

UTC003-005-057-240300-
/O.CON.KSLC.SV.W.0094.000000T0000Z-050924T0300Z/
WEBER UT-BOX ELDER UT-CACHE UT-
846 PM MDT FRI SEP 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 PM MDT FOR
SOUTHWESTERN CACHE...EAST CENTRAL BOX ELDER AND CENTRAL WEBER
COUNTIES...

AT 843 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS 
LOCATED IN A LINE FROM NEAR OGDEN NORTHWARD TO BRIGHAM CITY...MOVING 
EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTH OF POWDER MTN BY 855 PM MDT

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 4154 11220 4144 11211 4118 11204 4119 11166
      4167 11182

$$

BAS
000 
WWUS55 KSLC 240258
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
858 PM MDT FRI SEP 23 2005

UTC003-005-057-240308-
/O.EXP.KSLC.SV.W.0094.000000T0000Z-050924T0300Z/
WEBER UT-BOX ELDER UT-CACHE UT-
858 PM MDT FRI SEP 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CACHE...EAST
CENTRAL BOX ELDER AND CENTRAL WEBER COUNTIES EXPIRES AT 900 PM MDT...

THE SEVERE THUNDERSTORM HAS DECREASED IN INTENSITY AND HAS MOVED 
NORTHEAST. GUSTY WINDS AND BRIEF HEAVY RAINS ARE POSSIBLE THROUGH 
930PM.

LAT...LON 4154 11220 4144 11211 4118 11204 4119 11166
      4167 11182

$$

BAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:15 PM MDT, 5 hours 6 minutes earlier.

Area forecast discussion, Sep 23, 3:15 PM MDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
315 PM MDT FRI SEP 23 2005

.SYNOPSIS...A PACIFIC TROUGH WILL MOVE ACROSS NORTHERN UTAH SATURDAY
AND SATURDAY NIGHT. THE ASSOCIATED COLD FRONT WILL MOVE INTO
NORTHWEST UTAH EARLY SATURDAY...THEN STALL ACROSS CENTRAL UTAH ON
SUNDAY. A MILD SOUTHERLY FLOW WILL RETURN TO THE AREA MONDAY.

&&

.DISCUSSION...UPPER LEVEL SHORT WAVE FROM THIS MORNING HAS CLEARED
THE AREA AND AIRMASS IS DESTABILIZING AGAIN IN ADVANCE OF PACIFIC NW
TROF. THIS CONVECTION WILL PERSIST OVER NORTHERN UT THROUGH THE NIGHT
AS THE MAIN UPPER TROF MOVES INTO THE NRN ROCKIES AND THE COLD FRONT
APPROACHES. THE FRONT SHOULD BE SOUTH OF SLC BY 12Z SAT BUT ONLY
PUSHES ABOUT HALF WAY THROUGH THE STATE DURING THE DAY BEFORE IT
STALLS. THIS FRONTAL BOUNDARY...COMBINED WITH SOME DYNAMIC SUPPORT
WILL GENERATE SCATTERED SHOWERS OVER NRN AND CENTRAL PORTIONS OF THE
AREA DURING THE DAY SATURDAY AS THE UPPER TROF BECOMES POSITIVELY
TILTED AND THE AXIS REMAINS TO OUR WEST.

THE TROF EVENTUALLY SPLITS ON SUNDAY WITH THE NORTHERN PIECE HEADING
INTO THE PLAINS AND THE SOUTHWESTERN PORTION FORMING A CLOSED LOW
ALONG THE CA COAST. THIS LOW IS FORECAST TO START TO SEND MOISTURE
BACK NORTH INTO THE AREA MONDAY THEN IT OPENS UP AND SHEARS EAST
THRU NRN UT TUE. THIS TOO LEAVES A HANG BACK POS TILT TROF ACROSS
THE GREAT BASIN THAT FORMS YET ANOTHER CLOSED LOW OVER NV ON WED
THAT THEN CROSS UT NEXT THU.

HAVE KEPT CHANCE POPS OVER THE NORTH TONIGHT THRU SAT NIGHT THEN
DRIED MOST OF THE AREA SUN. REINTRODUCED POPS MON THRU TUE BUT LEFT
ONLY TOKEN POPS IN WED AND BEYOND DUE TO LACK OF CONFIDENCE IN THE
MODEL SCENARIO THAT FAR OUT.

&&

.AVIATION...SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

WILENSKY

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.